Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2017, 12:56 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2017, 12:56 PM MST (19:56 UTC)
- Expired
- Jul 9, 2017, 1:45 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 12 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 7.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023
WUUS55 KTWC 091956
SVRTWC
AZC019-023-092045-
/O.NEW.KTWC.SV.W.0007.170709T1956Z-170709T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1256 PM MST SUN JUL 9 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Eastern Pima County in southeastern Arizona...
North central Santa Cruz County in southeastern Arizona...
* Until 145 PM MST
* At 1255 PM MST, a severe thunderstorm was located 14 miles
southeast of East Sahuarita, or 16 miles east of Green Valley,
moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
East Sahuarita, Corona De Tucson, Sonoita and Vail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3169 11055 3168 11082 3195 11094 3198 11055
TIME...MOT...LOC 1955Z 174DEG 8KT 3178 11075
HAIL...1.00IN
WIND...60MPH
$$
French1 follow-up statement
808
WWUS55 KTWC 092022
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
122 PM MST SUN JUL 9 2017
AZC019-023-092045-
/O.CON.KTWC.SV.W.0007.000000T0000Z-170709T2045Z/
Pima-Santa Cruz-
122 PM MST SUN JUL 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR EASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...
At 122 PM MST, a severe thunderstorm was located 11 miles southeast
of East Sahuarita, or 14 miles east of Green Valley, moving north at
10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
East Sahuarita, Corona De Tucson, Sonoita and Vail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3169 11055 3171 11080 3195 11094 3198 11055
TIME...MOT...LOC 2022Z 174DEG 8KT 3184 11076
HAIL...1.00IN
WIND...60MPH
$$
FrenchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:34 AM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 9, 9:34 AM MST, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 934 AM MST Sun Jul 9 2017 .SYNOPSIS...A big jump in our moisture will bring some strong thunderstorms to the area this afternoon and evening. Otherwise, plenty of moisture for afternoon and evening thunderstorms with a favorable pattern for storm development most days this week. The increase in moisture and rain chances will also result in more seasonable temperature readings. && .DISCUSSION...The 12Z KTWC sounding is a beauty, with precipitable water up to 1.45 inches, and plenty of easily accessible convective potential. Should be an above average monsoon afternoon and evening, complete with decent valley coverages and organized outflows. We will put up an 18z sounding to check our progress and decide if we want to request satellite rapid scan for the mid afternoon to early evening period. Latest HRRR and WRF trends suggest strong storms, especially from Tucson Metro westward this afternoon. Then a possible follow-up off the Mogollon Rim this evening. && .AVIATION...Valid thru 10/18Z. Scattered -TSRA/-SHRA developing near mountains by early this afternoon, then scattered valley and numerous mountain -TSRA/-SHRA area-wide late this afternoon into this evening. MVFR conditions with gusts near 45 kts with the stronger TSRA. Otherwise, VFR conditions with surface wind wly/nwly 8-18 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...We'll see enough moisture for scattered mainly afternoon and evening thunderstorms through the upcoming week. Expect brief strong, gusty and erratic winds due to thunderstorm outflows. Otherwise, 20- foot winds will generally be terrain driven at less than 15 mph. Occasional gusts will occur during the afternoon hours due to daytime heating. Higher min RH values with good overnight recoveries. High temperatures will be close to seasonal normals this week. && .PREV DISCUSSION...It appeared that the deeper moisture needed to support more widespread shower and thunderstorm activity had arrived. Surface dew points were in the mid 50 to mid 60s across southeast Arizona early this morning which was a good sign for rain chances. Latest models keep the upper high centered north the area which will maintain a deep easterly flow and fetch of moisture. That said, rain chances looked pretty good for most of the area through the week. This increase in moisture along with the potential for more widespread shower and thunderstorm activity will keep high temperatures near seasonable readings this week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 9, 12:04 PM MST, 52 minutes before
Special Weather Statement National Weather Service Tucson AZ 1204 PM MST SUN JUL 9 2017 AZZ503-504-507-513-091945- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1204 PM MST SUN JUL 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 1245 PM MST... At 1203 PM MST, National Weather Service meteorologists were tracking a strong thunderstorm 18 miles southeast of Green Valley, moving northwest at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Green Valley, Sahuarita, East Sahuarita, Amado, Sonoita, Madera Canyon and Arivaca Junction. LAT...LON 3168 11062 3156 11078 3174 11115 3198 11085 TIME...MOT...LOC 1903Z 140DEG 13KT 3168 11076 French
Special weather statement, Jul 9, 12:40 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1240 PM MST SUN JUL 9 2017
AZZ508-512-092045-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1240 PM MST SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
145 PM MST...
At 1239 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Douglas, moving west at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Douglas, Mcneal, Bisbee-Douglas Airport and Pirtleville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3162 10968 3154 10921 3136 10922 3133 10947
3134 10966
TIME...MOT...LOC 1939Z 092DEG 15KT 3146 10931
MeyerThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Jul 8, 5:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 8, 6:53 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 8, 7:12 PM MST | Special Weather Statement | TWC | Pinal | 33 min |
| Jul 8, 7:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 8, 7:41 PM MST | Blowing Dust Advisory | TWC | Pinal | 79 min |
| Jul 9, 12:04 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 9, 12:06 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 8 hr |
| Jul 9, 12:18 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 42 min |
| Jul 9, 12:40 PM MST | Special Weather Statement | TWC | Cochise | 65 min |
| Jul 9, 1:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 25 min |
| Jul 9, 1:25 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 110 min |
| Jul 9, 1:41 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 49 min |
| Jul 9, 1:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 48 min |
| Jul 9, 2:12 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 9, 2:39 PM MST | Flash Flood Warning | TWC | Pima | 81 min |
| Jul 9, 3:41 PM MST | Special Weather Statement | TWC | Graham | 34 min |
| Jul 9, 4:17 PM MST | Special Weather Statement | TWC | 43 min | |
| Jul 9, 4:20 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 40 min |
| Jul 9, 4:30 PM MST | Special Weather Statement | TWC | Pima | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.